Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 220, NWS Blacksburg, VA

August 3, 2002Alleghany County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 3, 2002, 5:51 PM EDT for Alleghany County, Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2002, 5:51 PM EDT (21:51 UTC)
Expired
Aug 3, 2002, 6:30 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Alleghany County, VA

The radar

The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:10 PM EDTHail 0.75Alleghany, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS51 KRNK 032151
SVRRNK
VAC005-032230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 630 PM EDT.

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF EARLEHURST.  THE STORM WAS
  NEARLY STATIONARY.

HAIL UP TO INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

* SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE
  EARLEHURST...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

LAT...LON 3766 8028 3764 8019 3775 8009 3783 8018

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:01 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 3, 2:01 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
201 PM EDT SAT AUG 3 2002

CONVECTION BEGINNING TO FIRE ACROSS THE FA...BUT CLOSER TO LINING UP
WITH AVN THAN ETA.  CURRENTLY RUNNING WITH 30 POPS FOR THIS EVENING
CWA WIDE AND WILL LEAVE THIS WITH PLENTY OF LOW/MID LEVEL MOISTURE
AVAILABLE.  BY MIDNIGHT GENERALLY CLEAR TO PARTLY CLOUDY SKIES.

SUNDAY H5 TEMPS WARMING A COUPLE OF DEGREES WITH SUBSIDENCE
OVERHEAD.  AN ISOLATED SHRA/TSRA POSSIBLE IN THE MOUNTAINS...BUT
FORECAST WILL CONTINUE TO REFLECT VERY WARM AND DRY.

MONDAY THE ETA BRINGS A TONGUE OF +20 TO +22 H8 AIR INTO THE WESTERN
PART OF THE CWA WITH A LIGHT WEST WIND FOR THE FIRST TIME IN SEVERAL
DAYS.  MAXES IN THE EAST EASILY INTO THE 90S WITH SOME 95+
POSSIBLE.  ETA QUICKER THIS RUN THAN PREVIOUS AND QUICKER THAN AVN
WITH BRINGING NEXT FRONT SOUTHWARD.  VERY POTENT SHORTWAVE
AMPLIFYING EASTERN CANADIAN TROUGH AND THIS FRONT SHOULD BE ABLE TO
FINALLY WORK INTO THE FA...BUT WILL CONTINUE WITH SLOWER AVN AS ETA
HAS BEEN TO STRONG AND QUICK WITH FRONTS OF LATE.

TSRA ARRIVE TUESDAY...THEN PUSH SOUTH OF FA BY WEDNESDAY WITH COOLER
AND DRY WEATHER FOR THE REST OF THE EXTENDED.

FCSTID = 08
ROA   69  91  71  93 /  30   0   0   0
LYH   67  90  69  93 /  30   0   0   0
DAN   69  91  70  94 /  30   0   0   0
BLF   67  85  67  85 /  30   0   0  10
LWB   62  85  63  84 /  30   0   0  10
BCB   64  88  65  89 /  30   0   0  10
TNB   62  84  65  86 /  30   0   0  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

NOGUEIRA

In the hours before

Special weather statement, Aug 3, 1:50 PM EDT, 4 hours 1 minute before
VAZ024-031900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT SAT AUG 3 2002

...STRONG THUNDERSTORMS OVER NORTHERN ROCKBRIDGE COUNTY...

AT 150 PM RADAR SHOWED A STRONG THUNDERSTORM IN EXTREME NORTHEAST
ROCKBRIDGE COUNTY BETWEEN INTERSTATE 81 AND THE BLUE RIDGE PARKWAY...
AND JUST SOUTH OF THE TOWN OF VESUVIUS. THIS STORM IS MOVING VERY
SLOWLY SOUTHWEST...AND WILL BRING VERY HEAVY DOWNPOURS OF 1.5 TO 2
INCHES OF RAIN IN LESS THAN AN HOUR. IN ADDITION...WIND GUSTS OF 30
TO 40 MPH...AND PEA SIZE HAIL IS ALSO POSSIBLE. LOCATIONS THREATENED
THROUGH 3:00 PM INCLUDE FAIRFIELD AND CORNWALL.

IF YOU ARE IN THE PATH OF THESE STORMS OR SEE THREATENING WEATHER
APPROACH...TAKE SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS IN
THE AREA SHOULD WATCH FOR WATER COVERED ROADS.

JJ
Special weather statement, Aug 3, 4:10 PM EDT, 1 hour 41 minutes before
VAZ011-018>020-WVZ042>045-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SAT AUG 3 2002

...SCATTERED STRONG THUNDERSTORMS OVER THE REGION...

AT 410 PM SCATTERED...SLOW MOVING...STRONG THUNDERSTORMS CONTINUE TO
DEVELOP ACROSS SOUTHEAST WEST VIRGINIA...AND THE ALLEGHANY HIGHLANDS
OF VIRGINIA.  THESE STORMS QUICKLY STRENGTHEN TO LEVELS WHERE
THEY ARE PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL AND WIND GUSTS
TO AROUND 40 MPH. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH
TO PRODUCE DIME SIZE OR LARGER HAIL...OR DAMAGING WINDS. THE VERY
HEAVY DOWNPOURS ARE BRINGING AROUND 2 INCHES OF RAIN IN LESS THAN AN
HOUR TO A FEW LOCATIONS.

IF YOU ARE IN THE PATH OF THESE STORMS OR SEE THREATENING WEATHER
APPROACH...TAKE SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS IN
THE AREA SHOULD BE PREPARED FOR WATER COVERED ROADS IN THE HEAVIER
STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR UPDATES OR POSSIBLE WARNINGS.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:46 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington44 min
Aug 3, 4:40 PM EDTSevere Thunderstorm WarningRNKBath65 min
Aug 3, 6:27 PM EDTSevere Thunderstorm WarningRNKBland48 min
Aug 3, 7:04 PM EDTSevere Thunderstorm WarningRNKAmherst41 min
Aug 3, 7:37 PM EDTSevere Thunderstorm WarningRNKBland23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.